Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Discolored and rough patches on knuckles. Want second opinion.

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 988 Questions
I do medical work in Tanzania and for the last few months my knuckles have formed discolored and rough patches around them.

Please see medical conditions...


I've noticed these things on my skin which have slowly been forming over the last few months. It is discoloration on the knuckles of my hand. Yes, I have tried washing it off :) Below is a picture

picture: WWW.WWWW.WW
closer: WWW.WWWW.WW

They are slightly rough. It first started on the 3rd knuckle from the left side of my left hand and slowly formed on the other knuckles. I think it is barely starting to form on that same first knuckle on my RIGHT hand now. I also just looked in the mirror and believe the same discoloration is forming on my elbows.

Other medical advice:

I did ask another doctor online and he suggested it was b12 deficiency. I've started taking b12 injections. However I asked another doctor I who was nearby, he looked at them and felt them and didn't think it was b12. So now I'm asking you :)

Posted Thu, 26 Apr 2012 in Skin Hair and Nails
Answered by Dr. Bharat Chawda 10 hours later

Thank you for posting the query,

You have provided with good information regarding your skin problem and it is a very good description. I appreciate it.

It was good that you had posted the pictures too.

After going through both the pictures and your detail description, I would like to comment that it’s not a very serious problem .The most probable possibility is that it is Acanthosis Nigricans, a condition which manifest as velvety darkening and thickening of pressure points of the body like knuckles and elbow. Also similar lesions are seen over the neck folds, axilla and groins at times.

You can even follow the link below:
Most of the times Acanthosis nigricans is idiopathic (no cause), but at times gastric problems can be related to it. Similar lesions are also seen in diabetic patients and those who are overweight.

tretinoin cream over the affected area. At times salicylic acid cream with mild steroid also helps.

Since these are prescription based creams, I would advise you to consult a dermatologist for proper prescription and follow up.

Hope I've answered your query.
Should you have additional concern regarding the same, I would be happy to address it.

Please accept my answer in case you do not have further queries.

Dr.Bharat chawda XXXXXXX specialist, Dermatology.
Above answer was peer-reviewed by
Follow-up: Discolored and rough patches on knuckles. Want second opinion. 57 minutes later
If that is what it is, why did it start happening? how widespread will it become? Will they become bigger and covering more of my body? Are the medications you suggested capable of clearing it up or is it permanent?
Answered by Dr. Bharat Chawda 2 hours later

Thank you for writing back,

As I told you earlier, there may not be any specific reason to it. In fact most of the cases we don't get any specific reason. At this instant it would be good to check your sugar level too.

Usually it doesn't spread too much. Sometimes other areas like axilla (arm pit), neck and groins may get involved too.

The overall outcome of this condition is not very good and treatment is limited. At times this condition may be permanent. Regular exercise and weight control is an essential part in the treatment of this condition apart from the medications I suggested you.
In addition some doctors also like to prescribe Metformin tablets for this. But this would depend upon the availability and FDA clearance in your country.

Kindly consult a dermatologist for proper prescription.

I thank you again for submitting your question. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.

Please accept my answer in case you do not have further queries.

Dr.Bharat chawda XXXXXXX specialist, Dermatology.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor